Texas, 2022Wildfire in Texas, March 12 to 14, 2022
March 12 to 14, 2022 · NWS BRO · 1 event in 1 county or zone
Conditions were very favorable for wildfire spread with high pressure and dry weather in place during the day of March 12th. Moderate to strong north winds combined with cured ground fuels from several freeze events in January and February allowed for rapid wildfire growth.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Conditions were very favorable for wildfire spread with high pressure and dry weather in place during the day of March 12th. Moderate to strong north winds combined with cured ground fuels from several freeze events in January and February allowed for rapid wildfire growth. The La Grulla Fire in southeastern Starr County ignited on March 12th around 5:00PM CDT and continued until 9:30AM CDT on March 14th when it was announced it was 100 percent contained. The fire consumed a total of 578 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 12, 2:42 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Mar 12, 2:42 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
242 PM CST Sat Mar 12 2022
.SHORT TERM (Tonight through Sunday Night): With high pressure
moving overhead and drier air filtering into Deep South Texas
behind yesterday's cold front, the short term is expected to be
fairly pleasant (although cooler than normal)...especially as the
winds have dropped to become more manageable and skies have
cleared. However, a few coastal hazards remain in effect this
afternoon. The larger waves have generated enough energy to push
water close to the dunes along South Padre Island and Boca Chica
Beach, which has significantly narrowed the beaches this
afternoon. As such, a Coastal Flood Statement is in effect through
6 PM this evening. These large waves are also contributing to a
high risk of rip currents. A Rip Current Statement is out until 6
AM Sunday, and a High Surf Advisory is out until 6 PM this evening
to highlight the dangerous swimming conditions for this period.
Moving further inland, there is a minor fire weather threat this
afternoon due to the low relative humidity values and breezy
northerly winds, but winds are expected to improve in a few hours,
which should limit the threat.
Heading into tonight and Sunday, high pressure will move eastward,
bringing an easterly to southeasterly flow. This onshore flow will
help dew points to recover and temperatures to increase through the
rest of the short term period. However, lows will still dip into the
30s and 40s tonight before warming into the upper 60s to lower 70s
by Sunday afternoon. Cloud cover will also begin to increase Sunday
as low to mid level moisture increases, but with ridging in control
and limited moisture, the short term will remain rain-free. Sunday
night, the onshore flow will limit cooling and lows will only dip
into the 50s.
.LONG TERM (Monday through Saturday): A mid-level trough will
swing across northern/central Texas during the day on Monday,
helping push a surface cold front through much of the state.
Locally on Monday, expect dry weather and mild, but seasonal,
temperatures under partly cloudy to mostly sunny skies. The cold
front is expected to push through Deep South Texas during the
overnight hours Monday night into Tuesday morning. The front is
forecast to be fairly weak and dry, acting more like a surge of
dry air and a wind shift for Tuesday. However, the drier air mass
will allow temperatures to drop into the mid-upper 40s/near 50
degrees Tuesday night.
The effects of the front will be short-lived with southeast winds
quickly returning by early Wednesday morning, bringing in warmer
temperatures and an increase of low-level moisture for Wednesday
and Thursday. Another mid-level trough will develop over the
Great Basin/Rockies on Wednesday and deepen over the southern
High Plains on Thursday. As a result, an area of low pressure will
spin-up and deepen at the surface across northern Texas/Oklahoma
on Wednesday/Thursday. This will tighten the pressure gradient
across much of South Texas, causing southeast winds to become
breezy/gusty, especially during the daytime on Thursday. Long-
range deterministic models (specifically the GFS & ECMWF) really
diverge with their solutions beyond Thursday, but both show
another cold front arriving at the end of the upcoming workweek,
with discrepancies on timing. More details to come.
&&
.MARINE (Now through Sunday Night)...Winds and seas are slowly
improving this afternoon, but will still remain hazardous through
this evening. A Small Craft Advisory is in effect until 4 PM for the
Laguna Madre and until midnight for the Gulf waters. With high
pressure moving in, conditions will continue to improve through the
weekend. Winds will become easterly overnight and then southeasterly
on Sunday and seas will drop to 3 to 5 feet.
Monday through Thursday...Moderate southerly flow and moderate
seas around 3 to 5 feet will prevail along the lower Texas coast
on Monday and into Monday night. A weak cold front will cause
winds to shift northerly and increase slightly beginning early
Tuesday morning. Winds and seas may support small craft exercise
caution conditions, generally on the Gulf waters through Tuesday
afternoon. More favorable conditions will transpire by Tuesday
evening and for Wednesday as high pressure settles across the
Western Gulf. Small craft exercise caution conditions are expected
to develop again for both the Laguna Madre and Gulf waters late
Wednesday night through Thursday as the pressure gradient
strengthens and increases southerly winds.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 45 67 57 75 / 0 0 0 10
BROWNSVILLE 46 70 59 78 / 0 0 0 10
HARLINGEN 42 69 56 80 / 0 0 0 10
MCALLEN 42 70 56 82 / 0 0 0 0
RIO GRANDE CITY 39 72 53 85 / 0 0 0 0
SOUTH PADRE ISLAND 50 64 60 70 / 0 0 10 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Sunday morning for TXZ256-257-351.
High Surf Advisory until 6 PM CST this evening for TXZ256-257-
351.
GM...Small Craft Advisory until 4 PM CST this afternoon for GMZ130-
132-135.
Small Craft Advisory until midnight CST tonight for GMZ150-155-
170-175.
&&
This product is also available on the web at:
https://weather.gov/rgv
Short Term...69-Farris
Long Term...67-Mejia
IDSS...61-CastilloHazardous weather outlook, Mar 12, 12:22 PM CST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
1222 PM CST Sat Mar 12 2022
TXZ248>257-351-353-131830-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
1222 PM CST Sat Mar 12 2022
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...This Afternoon and Tonight
There is a High Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.
A High Surf Advisory is in effect for the coastal portions of
Cameron, Willacy, and Kenedy counties until 6 PM CST this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
An elevated risk of rip currents is possible at the local beaches
through the entire forecast period.
A Wind Advisory is possible for portions of Deep South Texas and
the Rio Grande Valley on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-131830-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
1222 PM CST Sat Mar 12 2022
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...This Afternoon and Tonight
A Small Craft Advisory is in effect for the Laguna Madre until 4
PM CST this afternoon.
A Small Craft Advisory is in effect for the Gulf of Mexico waters
from 0 to 60 nautical miles offshore from 12 PM CST this afternoon
until midnight tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Additional Small Craft Advisories are possible along the Lower
Texas Coast Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Starr
- When
- March 12, 4:00 PM CST to March 14, 8:30 AM CST
- Where
- Starr forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
The event known as the La Grulla Fire was estimated to have initiated around 5:00PM CDT about one and a half miles south of La Grulla, TX near the border of the United States and Mexico. It burned until the morning of March 14th when it was announced to be 100 percent contained at 9:30AM CDT. This wildfire consumed a total of 578 acres. An Incident Report from the Texas A&M Forest Service was used as a guide for the ignition time.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, March 12, 20221 death · 1 event
- Tornadoes and Flood in Florida, March 12, 20224 injured · $401,000 · EF1 · 15 events
- High Wind and Strong Wind in South Carolina, March 12, 2022$104,000 · 55 kt wind · 10 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 12, 202255 events
- Tornadoes and Damaging Winds in Florida, March 12, 2022$7,000 · EF1 · 8 events
- Flash Flooding and Damaging Winds in Florida, March 12, 2022$13,000 · 50 kt wind · 22 events
- Winter Storm and Winter Weather in New York, March 12, 202227 events
- Blizzard and Winter Storm in Virginia, March 12, 202224 events
- High Wind and Strong Wind in North Carolina, March 12, 2022$27,000 · 56 kt wind · 3 events
- Damaging Winds and High Wind in North Carolina, March 12, 202275 kt wind · 23 events
- Strong Wind in Georgia, March 12, 2022$20,000 · 2 events
- Winter Storm and Winter Weather in Vermont, March 12, 202216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003795.